| Model Number |
1DLMC05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/15/2010
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent open inguinal hernia repair on (b)(6) 2008 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh infection, mesh removal, additional surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2008 were not provided.(b)(6) 2008 : (b)(6) hospital.(b)(6) md.Operative report.Anesthesia: iv general ¼% marcaine with epinephrine.Pre/postop diagnosis: left inguinal hernia.Procedure performed: left inguinal herniorrhaphy with gore-tex mesh and inguinal lymph node biopsy.Fluids: ringers lactate.Condition: stable.Findings: several enlarged lymph nodes in the inguinal femoral area, direct hernia.Procedure: ¿the patient was prepped and draped in the usual aseptic method and placed under a general anesthetic.A transverse incision was utilized in the left inguinal area and was extended down through subcutaneous tissue.Bleeding was stopped using electrocautery.A small vein was ligated and divided between clamps and ties of 2-0 vicryl.The external oblique was opened out through the external ring.I searched for the ilioinguinal nerve and did not find any of it visible, so i just left the nerve with the cord structures.I next mobilized the cord structures from the internal to external ring and found that he had a small direct hernia but it was also definite that he had several enlarged lymph nodes in the femoral area.One of them was 2 x 1 cm.Another one was 1 x 1 cm.I took out both lymph nodes to send for specimen and sent them with lymph node protocol.I next entered the retroperitoneum and cleared off cooper¿s ligament.I sutured gore-tex mesh to cooper¿s ligament, placing it in the retroperitoneal space to reform and sling around the cord structures.I did this with interrupted sutures of 0-nurolon.I cut out the portion of the mesh at the level of the femoral vessels and finished the sutures to the shelving portion of poupart¿s ligament on the inferior edge and then placed the mesh in the retroperitoneal location, and placed sutures of mesh up through the internal oblique and transverse abdominus to hold it in underneath.I then took the stretched out portion of transversalis fascia and sutured it over the mesh to the shelving portion of poupart¿s ligament, again with interrupted 0-nurolon sutures.I felt the internal ring.It had one fingertip and had enough looseness in that area.There was no evidence of any indirect hernia.I searched for it and that is when i found the lymph nodes and palpated the lymph nodes and removed them.I then replaced the cord over the transversalis fascia and closed the external oblique over it with a continuous suture of 2-0 vicryl.I closed scarpa¿s fascia with interrupted 3-0 vicryl sutures and the skin with a 4-0 prolene subcuticular stitch.Steri-strips and sterile dressings were applied.The patient had an absent testicle on the left side.He had no testicle on that side from previous atrophy, so there was no testicle to pull down.¿ (b)(6) 2008 : santiam memorial hospital.Patient care summary.Implant sticker.Implants: gore dualmesh® biomaterial.Ref catalogue number: 1dlmc05.Lot batch code: 05529055.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc05/05529055) was implanted during the procedure.(b)(6) 2010 : (b)(6) hospital.(b)(6) md.Operative report.Anesthesia: general.Pre/postop diagnosis: infected mesh with chronic sinus tract previous left inguinal herniorrhaphy.Procedure performed: removal of mesh left inguinal area.Procedure: ¿the patient was prepped and draped in the usual aseptic method, placed under a general anesthetic.I used a probe to place it into the tract that still had an appendicitis opening.It went down medial.I then opened the inguinal incision in the line of his previous incision but stayed to the more superficial portion so that the cord would not be affected.After identifying and going through the skin and subcutaneous tissue, i identified the external oblique and opened the external oblique.The cord continued to go deeper.I could then identify the cord and did not free up.I left it exactly where it was, just at the inferior edge.I could identify the internal ring.I placed a hemostat through the internal ring, underneath the mesh, in the retroperitoneal area.Staying at the superior edge, i then made an incision into that area and could then identify the mesh itself.I cleared off the mesh enough to be able to grasp it, removing some stitches as i saw them.The probe had actually gone down to a stitch that was anchoring the mesh into either cooper¿s ligament or the shelving portion of poupart¿s ligament.The patient has a tremendous amount of scar tissue from his chronic sinus tract and to be able to well identify the structures would have been almost impossible.Therefore, i opened enough to be able to remove the mesh, yet not affect the cord.I removed any of the nurolon stitches that i saw.I removed the prolene mesh.I saw no fluid drainage; nor was there any pus.Cultures at the very base of the sinus tract right in the bottom were done with four afb fungi aerobic and anaerobic.After removing the mesh completely i then could identify that he still had some of the inguinal floor intact since i had pulled it out from underneath and had only partially opened the transversalis fascia.He still felt fairly solid on the backside where he had formed scar tissue where the gore-tex mesh had been.He had a small lipoma of the cord which was protruding through the internal ring, so i trimmed that off at the level of the internal ring.I felt that with this type of situation, having identified the external oblique and with the amount of scar tissue he had, it would have been very difficult to have done an adequate repair and may have effected his cord to do that at repair.Since he only has a left testicle and no right testicle, i felt that to do any type of repair that would give a possibility of injuring the cord should not be done at this time.I closed the external oblique over the cord with a continuous suture of 2-0 vicryl.I closed scarpa¿s fascia, after excising the chronic sinus tissue and tract, i closed the subcutaneous tissue with interrupted 3-0 vicryl sutures and i closed the skin with 4-0 prolene subcuticular stitch.Steri-strips and sterile dressings were applied.I checked the testicle.It was in good position within the scrotal sac.The patient was discharged to the recovery room.I also injected around the scar with 0.25% marcaine with epinephrine and injected some local anesthetic quite a bit laterally superior and lateral to the internal ring for regional anesthesia.¿ [discrepancy: record indicates prolene mesh removed.In addition, there is a statement that the patient had ¿formed scar tissue where the gore-tex mesh had been.¿ [missing records: a pathology report and culture report detailing analysis of device removed and specimens collected during the (b)(6) 2010procedure were not provided.] [possible missing records: prolene mesh implantation.] a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient code (1930) was reported based on the original complaint and is no longer applicable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2008 through (b)(6) 2010 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial.Medical records from (b)(6) 2008 through (b)(6) 2010 were not provided for review.Patient information: medical history: absent testicle [discrepancy in medical record between left and right].Surgical procedures: (b)(6) 2008: left inguinal herniorrhaphy with ¿gore-tex¿ mesh and inguinal lymph node biopsy.Implant: gore® dualmesh® biomaterial.(b)(6) 2010: removal of mesh left inguinal area.Implant preoperative complaints: [none provided].Implant procedure: left inguinal herniorrhaphy with ¿gore-tex¿ mesh and inguinal lymph node biopsy.[implant: gore® dualmesh® biomaterial, 1dlmc05/05529055, 7.5cm x 10cm x 1mm thick].Implant date: (b)(6) 2008: description of hernia being treated: ¿a transverse incision was utilized in the left inguinal area and was extended down through subcutaneous tissue.Bleeding was stopped using electrocautery.A small vein was ligated and divided between clamps and ties of 2-0 vicryl.The external oblique was opened out through the external ring.I searched for the ilioinguinal nerve and did not find any of it visible, so i just left the nerve with the cord structures.I next mobilized the cord structures from the internal to external ring and found that he had a small direct hernia but it was also definite that he had several enlarged lymph nodes in the femoral area.One of them was 2 x 1 cm.Another one was 1 x 1 cm.I took out both lymph nodes to send for specimen and sent them with lymph node protocol.I next entered the retroperitoneum and cleared off cooper¿s ligament.¿ implant size and fixation: ¿i sutured gore-tex mesh to cooper¿s ligament, placing it in the retroperitoneal space to reform and sling around the cord structures.I did this with interrupted sutures of 0-nurolon.I cut out the portion of the mesh at the level of the femoral vessels and finished the sutures to the shelving portion of poupart¿s ligament on the inferior edge and then placed the mesh in the retroperitoneal location, and placed sutures of mesh up through the internal oblique and transverse abdominus to hold it in underneath.I then took the stretched out portion of transversalis fascia and sutured it over the mesh to the shelving portion of poupart¿s ligament, again with interrupted 0-nurolon sutures.I felt the internal ring.It had one fingertip and had enough looseness in that area.There was no evidence of any indirect hernia.¿ no post-operative records were provided.Explant preoperative complaints: [none provided].Explant procedure: removal of mesh left inguinal area.Explant date: (b)(6) 2010: ¿pre/postop diagnosis: infected mesh with chronic sinus tract previous left inguinal herniorrhaphy.¿ ¿i used a probe to place it into the tract that still had an appendicitis opening.It went down medial.I then opened the inguinal incision in the line of his previous incision but stayed to the more superficial portion so that the cord would not be affected.After identifying and going through the skin and subcutaneous tissue, i identified the external oblique and opened the external oblique.The cord continued to go deeper.I could then identify the cord and did not free up.I left it exactly where it was, just at the inferior edge.I could identify the internal ring.I placed a hemostat through the internal ring, underneath the mesh, in the retroperitoneal area.Staying at the superior edge, i then made an incision into that area and could then identify the mesh itself.I cleared off the mesh enough to be able to grasp it, removing some stitches as i saw them.The probe had actually gone down to a stitch that was anchoring the mesh into either cooper¿s ligament or the shelving portion of poupart¿s ligament.The patient has a tremendous amount of scar tissue from his chronic sinus tract and to be able to well identify the structures would have been almost impossible.Therefore, i opened enough to be able to remove the mesh, yet not affect the cord.I removed any of the nurolon stitches that i saw.I removed the prolene [sic] mesh.I saw no fluid drainage; nor was there any pus.Cultures at the very base of the sinus tract right in the bottom were done with four afb fungi aerobic and anaerobic.After removing the mesh completely, i then could identify that he still had some of the inguinal floor intact since i had pulled it out from underneath and had only partially opened the transversalis fascia.He still felt fairly solid on the backside where he had formed scar tissue where the gore-tex mesh had been.I felt that with this type of situation, having identified the external oblique and with the amount of scar tissue he had, it would have been very difficult to have done an adequate repair and may have effected his cord to do that at repair.Since he only has a left testicle and no right testicle, i felt that to do any type of repair that would give a possibility of injuring the cord should not be done at this time.I closed the external oblique over the cord with a continuous suture of 2-0 vicryl.I closed scarpa¿s fascia, after excising the chronic sinus tissue and tract, i closed the subcutaneous tissue with interrupted 3-0 vicryl sutures and i closed the skin with 4-0 prolene subcuticular stitch.Steri-strips and sterile dressings were applied.I checked the testicle.It was in good position within the scrotal sac.¿ a pathology report and culture report detailing analysis of device removed and specimens collected during the 01/15/10 procedure were not provided.Conclusion: it should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.